Boots WebMD Partners in Health
Return To Boots

Contraception health centre

The contraceptive Pill and weight gain

Oral contraceptive pills were first prescribed in the early 1960s and are still a very popular method of contraception today.

Half-truths and misconceptions have attached themselves to the Pill. Perhaps none are more lingering than the myth that taking oral contraceptives can lead to weight gain.

What’s the truth about the Pill and weight gain?

Oral contraceptives and (very little) weight gain

All medications can have side effects for some of the people using them.

For a few women, the Pill may cause some weight gain, often due to fluid retention, but not significant amounts, and not for most women. Indeed, a review of 44 studies showed no evidence that the Pill caused weight gain in most users. As with other possible side effects of the Pill, the minimal weight gain is generally temporary, going away within two to three months.

The NHS says there's no evidence that the combined pill causes women to gain weight.

While weight gain is an uncommon and temporary side effect to the Pill, if you happen to be one of those few women who put on weight, talk to your GP or family planning clinic doctor. They may suggest a different type of oral contraceptive. Why? Because all pills are not the same.

There are two types of the Pill: combined oral contraceptive pills, which contain oestrogen and progestogen, and progestogen-only pills. While most oral contraceptives use the same type of oestrogen in various doses, the progestogen formulation in each can differ. This means that each brand of the Pill may offer a slightly different type of the hormone, at different doses. The result? Potentially different side effects.

Whichever type you try, remember to give it at least three months for any side effects to pass.

How did the myth about the Pill and weight gain get started?

When contraceptive pills were first sold in the early 1960s, they had very high levels of oestrogen and progestogen - nearly 1,000 times more hormones than most women needed. There’s the clue. Oestrogen in high doses can cause weight gain due to increased appetite and fluid retention. So, 50 years ago the Pill may indeed have caused weight gain in some women.

Today's oral contraceptives have much lower amounts of hormones. The Pill remains one of the most effective forms of contraception available when used correctly.

WebMD Medical Reference

Medically Reviewed by Dr Rob Hicks on October 06, 2012

Stay informed

Sign up for BootsWebMD's free newsletters.
Sign Up Now!

WebMD Video: Now Playing

Urinary tract infections (UTIs)

Sexually transmitted infections

Learn about the symptoms, causes, and treatments for chlamydia.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
woman holding hair
Natural help for dry or damaged hair
woman in bikini
Get ready for swimsuit season
hand extinguishing cigarette
13 best tips to stop smoking
Immune-boosting foods
The role of diet
79x79_not_good_for_you.jpg
18 secrets men want you to know
boy looking at broccoli
Quick tips for feeding picky eaters
hamburger and fries
A guide for beginners
salmon dinner
A diet to boost your mood & energy
polka dot dress on hangar
Lose weight without dieting